RLS/Pain with BP and sugar

Hi every one,

I am new in the group. My mother suffering from RLS in legs and in arms and pain in lega as well along with rest less legs since 10 years. She is currently using Ropinirol 1mg at night and 1mg after breakfast + Pregabalin 75mg, but she is not getting normal , i mean she feel relax sometimes and then again that worse RLS start. What should i do ?? Can you suggest? I am really worried about her , i really want to see her sleep with comfort.

I live in Pakistan

15 Replies
oldestnewest

Hello and welcome Wajidali25. If you can give us a little more information we may be able to help.

Is your mother taking any other medications? Many prescribed drugs, most antidepressants for example, can make things worse. Check the sites below for info on that and what drugs can be used:

rls-uk.org/treatment/

&

rlshelp.org

Could she be augmenting? The dopamine drugs can cause things to get worse - the restlessness spreads and can start earlier in the day. Take a look at this:

What are her iron levels like? Low iron can make things worse - even with normal blood levels people with RLS do not store iron properly in the brain.

You could look into Kratom if it is legal in your area as it can be very good for RLS.

There is lots to learn but this is the place to learn it :)

Take care

6 likes
Reply

Hi, Thank you dear.

She is taking anti depresent "Escitalopram10mg" and Neurogen" in combination also

Reply

The Neurogen is a vitamin tablet so should be fine.

The Escitalopram as Jess has said can make things worse -she will need to speak with her Dr about that. LottM has good info about augmentation too - what you describe about the increase in drug makes me think that if she were to reduce like LotteM said (and sort out the iron), watched her diet like Tom said and changed/stopped the antidepressant and things should settle down.

1 like
Reply

Hi Wajidali, how long has your mother been on the ropinirole? And why is she also on pregabalin? Were symptoms under control earlier and then got like they are now? If so, it may be augmentation. See e.g. rls-uk.org/news/augmentation

And if it IS augmentation, the pregabalin will not help untill she has been weaned down from the ropinirole. Do it slowly, e.g. drop 0,25mg each week. And preferably after talking to her doctor. Weaning down will /may worsen the symptoms. Many people find that taking a weak opioid, such as codeine or tramadol, will help in dealing with this withdrawal. Once your mother is completely off ropinirole, you will be able to find out whether pregabalin alone suffices for the rls. The combi with an opioid often works well too - both low doses. Don’t have her started on another dopamine agonist, as most likely this will also soon lean to augmentation.

If it is NOT augmentation, make sure her ferritin levels get checked. They should be above 75 - so ask for the actual number; don’t accept the usual ‘normal’.

And read around on the forum; you’ll learn quickly about other ways that may give some relief, such as magnesium oil. There are plenty.

And keep us posted how things go. There is always more and different advise/views.

4 likes
Reply

Hi, Thank you very much for your kind advice, she is been on Ropiniroo since 1 year almost, first 2 month was very good for her when she start using Ropirirol 1mg, then she has to shift on 2 mg dose because of decreasing relief. Her Dr.recomend pregabalin 75 in combination .

Reply

Suggest: dont eat three hours before bed. No sweets after 3pm. No coffee at all. Or tea. One in morning perhaps.

Get into stretching or yoga. Stop the medication ideally, chat with doctor re this. Fully examine natural remedies.

Reply

Suggest: dont eat three hours before bed. No sweets after 3pm. No coffee at all. Or tea. One in morning perhaps.

Get into stretching or yoga. Stop the medication ideally, chat with doctor re this. Fully examine natural remedies.

Reply

Hi and welcome!

Escitalopram can worsen RLS. I am on it as well, but my neurologist wants me off of it for this reason.

Have a look at this site:

rlshelp.org/

If you click on «medical alert card» at the top of this page, it will lead you to a PDF with two columns. The left column has info. on medicines to avoid and gives safe alternatives («safe» as in «doesn’t worsen RLS»).

Good luck!

3 likes
Reply

I get RLS when I have sweet foods in the evenings or when I'm sedentary. It doesn't seem to affect me when I'm active, i.e. when my body is using blood sugar. There are fructans (fruit sugar polymers) in all sorts of foods that we do not normally consider as sweet e.g. grains like wheat and oats, so the body doesn't need particularly sweet foods when it's not physically active. I'm in my sixties and have suffered rls on ond off since I was in my teens. I first noticed it after a trip to the fair which, looking back at it , must have been because I'd had an overdose of sweets. I'm not on any medication, and over the past few years have been taking an interest in the effects of foods on the body, and I control my rls with diet.

3 likes
Reply

Your post was especially interesting to me. I just noticed that I had an episode last night of of severe rls after eating a small sliver of crumb cake covered with sugar, of course. It was such a small piece I didn’t think it would actually cause any discomfort, but I was VERY wrong. People have mentioned on this site how sugar would aggravate their rls but they never mentioned how long it would take for it to take before it would affect your body. Well yesterday I found out, probably because it was late in the day and I was just resting on the couch. Thanks so much for your input,, much appreciated.

1 like
Reply

Me too. Sugar and carbs trigger my RLS which I have had for over 40 years. If I have sweet processed foods I am sure to get RLS that night, so I try and avoid them. I hadn't thought of the link between being inactive and RLS, thanks for that info.

1 like
Reply

Most of us dont feel our RLS when we are moving, its the movement that gives us relief. Thats why we have to pace in the night when we are wanting to sleep, getting out of bed to pace can give some relief and can let us have another hour or two of sleep. But sugary foods and drinks can be a trigger for some of us. I have no food triggers, but i avoid alcohol that IS a trigger for me.

1 like
Reply

Wajidali, lots of good info here and in the post and replies.

One thing though that came to mind after I wrote my earlier reply: your mothers doc has been liberal with the meds. It is better to titrate meds up slowly to find the lowest effective dose. And for both ropinirole and pregabaline it should start at 0,25mg and be upped per 0,25 mg as well.

And after reading the extra info, focus on the escalitopram first and see whether after that there seems need to do something about the ropinirole. At least lowering it slowly may not be a bad idea. The lower the dose the less likely your mother will develop augmentation on it.

Reply

Me again!

LotteM’s post about focusing on the Escitalopram made me think of something.

As I said earlier, my neurologist wants me off of this for the sake of my RLS. Well...unfortunately, I am having trouble getting off of it. I’ve tried weaning off of it twice before (over two different lengths of time) and got severely depressed both times. After conversing with someone about this, I have learned that Escitalopram needs to be gotten off of VERY slowly — much slower than the doctors realize. This person said that titrating down by 5mg every 3 months is more like it!

Good luck!

(BTW, your English is very good!)

Reply

Can your Mum take Magnesium Citrate 400 mg twice a day?

It has made a difference to me!

Good luck.

Reply

You may also like...